I know chronic back pain is a bear, but if you're thinking of getting an epidural injection for yours, you may want to think carefully before scheduling an appointment any time soon.
On Sept 25, 2012, 3 lots of preservative-free methylprednisone acetate were voluntarily recalled by the New England Compounding Center, a pharmacy that mixes the medication. The New England Compounding Center is located in Framingham, Mass.
These 3 lots were found to contain a common fungus that can cause a rare form of meningitis. Methylprednisone acetate is often used for epidural steroid injections for lumbar pain. The only good news is that this particular type of meningitis is not contagious.
Related: Take The Meningitis Awareness Quiz
As of October 5, 2012, the CDC is still investigating, but so far they've identified 35 cases in 23 states. Unfortunately, 5 people have died. The NECC has relinquished its license, and is recalling all methyprednisone acetate previously distributed. In addition, it is recalling all medications previously distributed that are given by intrathecal administration, according to the CDC.
Related: What is a Route of Administration?
The states to which the contaminated methylprednisone acetate was distributed are:
California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas, West Virginia
Symptoms were noticed between 1-4 weeks after the injections. They included fever, new or worsening headaches, nausea and new stroke symptoms. The CDC reports that several patients had strokes related to the meningitis. If you have symptoms or have had a spinal epidural in the last 4 months and are concerned, contact the doctor who gave you the injection immediately.